Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 132, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2022, 6:55 AM CDT for 4 counties in Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2022, 6:55 AM CDT (11:55 UTC)
- Expired
- May 30, 2022, 7:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 12:03 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2423 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 19.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:55 AM CDT, 0 minutes earlier.
Area forecast discussion, May 30, 6:55 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
655 AM CDT Mon May 30 2022
.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Mon May 30 2022
Very complex forecast over the next 18-24 hours, with multiple
waves of storms possibly rotating northward across the forecast
area through this afternoon/early evening, as an intensifying
mid-upper level trough lifts from Nebraska into South Dakota.
Extremely difficult to pin down timing of the potential waves,
though could be seeing the first signs of the next wave developing
in central Nebraska near the KLNX radar as of 09Z. While seeing
little consensus in timing among varoius CAMs at this point, there
is greater consensus in the potential for strong to severe storms
scattered along a line which lifts north through our South Dakota
counties. Early-mid morning activity may be more isolated, as it
will be moving through air mass which is still recovering from
overnight storms and favoring elevated convection, with isolated
large hail as the primary threat.
Storms which approach late morning through the afternoon more
likely to be on the stronger side as cap erodes and potential for
surface based activity increases. Steep mid level lapse rates and
robust deep layer shear expected, with the latter in response to
the increasing mid to upper level winds. Forecast hodographs are
largely linear, favoring damaging winds with small bowing
clusters. However, as storms approaching a northward moving warm
front, or develop along an eastward moving dry line, enhanced low
level shear may favor a more concentrated tornadic potential.
Although some differences in timing exist, general consensus shows
a diminishing severe threat across our forecast area by 8-9pm, if
not before.
Aside from the storms, the southerly low level jet will aid in
producing strong southerly winds across eastern portions of the
forecast area today. Could be marginal, but gusts near 45 mph are
possible near/east of a Yankton to Sioux Falls to Ivanhoe line.
Tonight, the surface/upper low lift north of the area, with cooler
westerly flow taking over. Moisture wrapping around the system
will keep a chance of showers or isolated non-severe thunderstorms
across western portions of the area tonight into early Tuesday.
.LONG TERM...(Tuesday through Sunday)
Issued at 425 AM CDT Mon May 30 2022
Cooler air will dominate through midweek as the upper low lifts
into Canada and a cool front pushes southeast through the region
on Tuesday. We should then remain in a dry pattern through the
latter half of the work week, with temperatures slowly trending
toward seasonable levels. Subtle waves sliding through the west-
northwest upper level flow could bring a chance of precipitation
continued seasonably cool temperatures to the region next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 651 AM CDT Mon May 30 2022
Scattered thunderstorm chances across the forecast area through
31/00Z-01Z this evening, with areas of MVFR-locally IFR ceilings
and visibility. Storms will have the potential for very strong
wind gusts and hail, mainly after 30/16Z, but have not included
in TAFs at this time due to uncertainty in timing.
Also looking for low level wind shear after 31/00Z as a strong
southwesterly low level jet develops. Also some uncertainty in
strength of this jet, though potential for 55-60kt or higher
within the lowest 2kft AGL.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from noon today to 8 PM CDT this evening for
SDZ056-062-066-067-070-071.
MN...Wind Advisory from noon today to 8 PM CDT this evening for
MNZ071-072-080-081-089-090-097-098.
IA...Wind Advisory from noon today to 8 PM CDT this evening for
IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from noon today to 8 PM CDT this evening for
NEZ013-014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JHHazardous weather outlook, May 30, 4:44 AM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 444 AM CDT Mon May 30 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-310945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 444 AM CDT Mon May 30 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Yet another round of severe weather appears likely today. Isolated strong to severe storms are possible early this morning, mainly west of I-29. However, the greater threat will come from late morning into early this evening, though specific timing and location details are still somewhat uncertain. All modes of severe weather are possible today, including a few tornadoes, very large hail, damaging winds, and perhaps localized flash flooding. If you have outdoor plans for the Memorial Day holiday, be sure to stay weather aware. Know where the nearest sturdy shelter is located, and be prepared to seek shelter quickly should severe storms develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely today, mainly between 10 am this morning and 8 pm this evening.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:24 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 36 min |
| May 29, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| May 29, 11:16 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 44 min |
| May 29, 11:52 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 38 min |
| May 29, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 47 min |
| May 30, 12:22 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 23 min |
| May 30, 12:26 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 49 min |
| May 30, 12:45 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 45 min |
| May 30, 12:49 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Hutchinson, Lake, McCook and 2 more | 41 min |
| May 30, 1:01 AM CDT | Tornado Warning | FSD | Yankton | 29 min |
| May 30, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 19 min |
| May 30, 1:23 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 37 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, McCook, Miner, Minnehaha, Moody | 32 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Hutchinson, Turner, Yankton | 32 min |
| May 30, 1:37 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union | 23 min |
| May 30, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 34 min |
| May 30, 1:58 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 47 min |
| May 30, 1:58 AM CDT | Tornado Warning | FSD | Lincoln | 32 min |
| May 30, 2:00 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 45 min |
| May 30, 2:05 AM CDT | Tornado Warning | FSD | Minnehaha | 25 min |
| May 30, 2:40 AM CDT | High Wind Warning | FSD | Aurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more | 104 min |
| May 30, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 26 min |
| May 30, 4:24 AM CDT | Wind Advisory | FSD | Aurora, Bon Homme, Brookings, Charles Mix, Clay, Davison and 13 more | 19 hr |
| May 30, 8:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 30 min |
| May 30, 8:38 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 11 min |
| May 30, 8:55 AM CDT | River Flood Warning | FSD | Davison, Hanson | 66 days |
| May 30, 11:31 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 10 min |
| May 30, 12:23 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 7 min |
| May 30, 12:25 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 50 min |
| May 30, 1:04 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook | 41 min |
| May 30, 1:20 PM CDT | Tornado Warning | FSD | Lake, McCook, Miner | 25 min |
| May 30, 1:48 PM CDT | Tornado Warning | FSD | Lake, McCook | 27 min |
| May 30, 2:13 PM CDT | Tornado Warning | FSD | Lake, Minnehaha, Moody | 47 min |
| May 30, 2:19 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury, Lake | 26 min |
| May 30, 2:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 31 min |
| May 30, 2:48 PM CDT | Tornado Warning | FSD | Brookings | 27 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 24 min |
| May 30, 3:14 PM CDT | Tornado Warning | FSD | Minnehaha | 31 min |
| May 30, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 30 min |
| May 30, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Lincoln, McCook, Minnehaha, Turner | 24 min |
| May 30, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 28 min |
| May 30, 6:21 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 24 min |
| May 30, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 38 min |
| May 30, 6:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 29 min |
| May 30, 2:20 AM CDT | Tornado Warning | FSD | Lyon, Osceola | 40 min |
| May 30, 2:22 AM CDT | Tornado Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 23 min |
| May 30, 2:40 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Lyon, Osceola | 65 min |
| May 30, 7:26 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 34 min |
| May 30, 8:56 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 34 min |
| May 30, 4:15 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 30 min |
| May 30, 4:36 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 24 min |
| May 30, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 15 min |
| May 30, 4:55 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 35 min |
| May 30, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 45 min |
| May 30, 2:18 AM CDT | Tornado Warning | FSD | Rock | 27 min |
| May 30, 2:24 AM CDT | Tornado Warning | FSD | Nobles, Rock | 36 min |
| May 30, 2:32 AM CDT | Tornado Warning | FSD | Murray, Pipestone | 28 min |
| May 30, 2:47 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 28 min |
| May 30, 2:51 AM CDT | Tornado Warning | FSD | Cottonwood, Murray | 24 min |
| May 30, 3:04 AM CDT | Tornado Warning | FSD | Lyon | 26 min |
| May 30, 3:10 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 35 min |
| May 30, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Pipestone, Rock | 48 min |
| May 30, 3:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 46 min |
| May 30, 4:08 PM CDT | Tornado Warning | FSD | Lyon | 37 min |
| May 30, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 49 min |
| May 30, 4:44 PM CDT | Tornado Warning | FSD | Cottonwood, Jackson | 31 min |
| May 30, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Nobles, Pipestone, Rock | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.